To the Editor.
—In the Archives, Rector and colleagues recently reported the association of choreoathetosis or ballism and nonketotic hyperglycemia (1982;142:154-155). We have recently examined a patient with similar findings.
Report of a Case.
—A 77-year-old woman was admitted to the hospital with a two-week history of polydipsia and polyuria. Neurologic evaluation disclosed athetosic and intermittent choreiform movements of the left upper extremity. Her speech was slightly slurred. The rest of the physical examination findings were normal except for evidence of dehydration. The serum glucose level was 1,300 mg/dL; serum sodium level, 118 mEq/L; serum osmolality, 340 mOsm/L; BUN level, 61 mg/dL; and creatinine level, 2.7 mg/dL. Serum ketones were absent. The VDRL test was nonreactive. A computed tomographic scan of the head was normal. A diagnosis of hyperosmolar nonketotic hyperglycemia was made. The patient was treated with intravenous fluids and insulin injection. The serum glucose level fell at a